Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Configuration spaces and the space of rational curves on a toric variety


Author: M. A. Guest
Journal: Bull. Amer. Math. Soc. 31 (1994), 191-196
MSC: Primary 55P99; Secondary 14M25, 55Q99
DOI: https://doi.org/10.1090/S0273-0979-1994-00515-4
MathSciNet review: 1260521
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The space of holomorphic maps from $ {S^2}$ to a complex algebraic variety X, i.e. the space of parametrized rational curves on X, arises in several areas of geometry. It is a well known problem to determine an integer $ n(D)$ such that the inclusion of this space in the corresponding space of continuous maps induces isomorphisms of homotopy groups up to dimension $ n(D)$, where D denotes the homotopy class of the maps. The solution to this problem is known for an important but special class of varieties, the generalized flag manifolds: such an integer may be computed, and $ n(D) \to \infty $ as $ D \to \infty $. We consider the problem for another class of varieties, namely, toric varieties. For smooth toric varieties and certain singular ones, $ n(D)$ may be computed, and $ n(D) \to \infty $ as $ D \to \infty $. For other singular toric varieties, however, it turns out that $ n(D)$ cannot always be made arbitrarily large by a suitable choice of D.


References [Enhancements On Off] (What's this?)

  • [AJ] M. F. Atiyah and J. D. S. Jones, Topological aspects of Yang-Mills theory, Comm. Math. Phys. 61 (1978), 97-118. MR 503187 (80j:58021)
  • [BD] C. I. Byrnes and T. Duncan, On certain topological invariants arising in system theory, New Directions in Applied Mathematics, Springer, New York, 1981, pp. 29-71. MR 661283 (83h:93012)
  • [BHMM1] C. P. Boyer, J. C. Hurtubise, B. M. Mann, and R. J. Milgram, The topology of instanton moduli spaces. I: The Atiyah-Jones conjecture, Ann. of Math. (2) 137 (1993), 561-609. MR 1217348 (94h:55010)
  • [BHMM2] -, The topology of the space of rational maps into generalized flag manifolds, preprint.
  • [CCMM] F.R. Cohen, R. L. Cohen, B. M. Mann, and R. J. Milgram, The topology of rational functions and divisors of surfaces, Acta Math. 166 (1991), 163-221. MR 1097023 (92k:55011)
  • [CJS] R. L. Cohen, J. D. S. Jones, and G. B. Segal, Morse theory and classifying spaces, preprint.
  • [CS] R. L. Cohen and D. H. Shimamoto, Rational functions, labelled configurations, and Hilbert schemes, J. London Math. Soc. (2) 43 (1991), 509-528. MR 1113390 (93c:55009)
  • [DT] A. Dold and R. Thom, Quasifaserungen und unendliche symmetrische Produkte, Ann. of Math. (2) 67 (1958), 239-281. MR 0097062 (20:3542)
  • [EL] J. Eells and L. Lemaire, A report on harmonic maps, Bull. London Math. Soc. 10 (1978), 1-68. MR 495450 (82b:58033)
  • [Ep] S. I. Epshtein, Fundamental groups of spaces of coprime polynomials, Funct. Anal. Appl. 7 (1973), 82-83. MR 0345126 (49:9865)
  • [Fu] W. Fulton, Introduction to toric varieties, Ann. of Math. Stud., vol. 131, Princeton Univ. Press, Princeton, NJ, 1993. MR 1234037 (94g:14028)
  • [GKY] M. A. Guest, A. Kozlowski, and K. Yamaguchi, The topology of spaces of coprime polynomials, Math. Z. (to appear). MR 1306670 (95i:55014)
  • [Gr] J. Graveson, On the topology of spaces of holomorphic maps, Acta Math. 162 (1989), 247-286. MR 989398 (90g:32023)
  • [Gu1] M. A. Guest, Topology of the space of absolute minima of the energy functional, Amer. J. Math. 106 (1984), 21-42. MR 729753 (85h:58047)
  • [Gu2] -, Instantons, rational maps, and harmonic maps, Mat. Contemp. 2 (1992), 113-155. MR 1303160 (95h:58039)
  • [Gu3] -, On the space of holomorphic maps from the Riemann sphere to the quadric cone, Quart. J. Math. Oxford Ser. (2) 45 (1994), 57-75. MR 1269290 (95f:58018)
  • [Ki1] F. C. Kirwan, On spaces of maps from Riemann surfaces to Grassmannians and applications to the cohomology of moduli of vector bundles, Ark. Mat. 24 (1986), 221-275. MR 884188 (88h:14014)
  • [Ki2] -, Geometric invariant theory and the Atiyah-Jones conjecture, Proc. Sophus Lie Memorial Conf., Oslo, 1992 (to appear).
  • [Mi] J. Milnor, Morse theory, Ann. of Math. Stud., vol. 51, Princeton Univ. Press, Princeton, NJ, 1963.
  • [MM1] B. M. Mann and R. J. Milgram, Some spaces of holomorphic maps to complex Grassmann manifolds, J. Differential Geom. 33 (1991), 301-324. MR 1094457 (93e:55022)
  • [MM2] -, On the geometry of $ SU(n)$-monopoles and holomorphic maps to flag manifolds, J. Differential Geom. 38 (1993), 39-103. MR 1231702 (95c:58031)
  • [Od] T. Oda, Convex bodies and algebraic geometry: An introduction to the theory of toric varieties, Springer, Berlin, 1988. MR 922894 (88m:14038)
  • [Se] G. B. Segal, The topology of spaces of rational functions, Acta Math. 143 (1979), 39-72. MR 533892 (81c:55013)
  • [Ta] C. H. Taubes, The stable topology of self dual moduli spaces, J. Differential Geom. 29 (1989), 163-230. MR 978084 (90f:58023)
  • [Uh] K. Uhlenbeck, Applications of non-linear analysis in topology, Proc. Internat. Cong. Math., Kyoto, 1990, Springer, Tokyo, 1991, pp. 261-279.
  • [Va] V. A. Vassiliev, Complements of discriminants of smooth maps: Topology and applications, Transl. Math. Monographs, vol. 98, Amer. Math. Soc., Providence, 1992. MR 1168473 (94i:57020)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC: 55P99, 14M25, 55Q99

Retrieve articles in all journals with MSC: 55P99, 14M25, 55Q99


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1994-00515-4
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society